Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 65, NWS Tucson, AZ

August 7, 2006Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 7, 2006, 5:15 PM MST for Santa Cruz County, Arizona. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2006, 5:15 PM MST (00:15 UTC)
Expired
Aug 7, 2006, 6:15 PM MST
In force
60 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 59 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2006-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 395 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2006-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
395 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
2193 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 080021
FFWTWC
AZC023-080215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
515 PM MST MON AUG 7 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA
  THIS INCLUDES THE CITY OF NOGALES

* UNTIL 715 PM MST

* AT 515 PM MST...FLASH FLOODING WAS REPORTED IN NOGALES FROM HEAVY  
  RAINFALL THAT MOVED THROUGH THE AREA. AT 512 PM MST...A FLOOD      
  CONTROL OFFICIAL IN SANTA CRUZ COUNTY REPORTED THAT THE AL         
  HARRISON WASH RETENTION BASIN HAD BEEN BREACHED AND WAS FLOODING  
  A NEARBY TRAILER PARK. ALSO...THE POLICE DEPARTMENT WAS REPORTED   
  STREET FLOODING THROUGH PARTS OF TOWN. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  TUMACACORI...RIO RICO...PATAGONIA LAKE...PATAGONIA AND KINO
  SPRINGS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3133 11106 3134 11075 3159 11075 3159 11107

$$

WEATHER.GOV/TUCSON
1 follow-up statement
000 
WGUS75 KTWC 080052
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
550 PM MST MON AUG 7 2006

AZC023-080215-
SANTA CRUZ AZ-
550 PM MST MON AUG 7 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MST FOR 
CENTRAL SANTA CRUZ COUNTY...INCLUDING NOGALES...

FLASH FLOODING WAS REPORTED IN NOGALES FROM HEAVY RAINFALL THAT 
MOVED THROUGH THE TOWN EARLY THIS EVENING. NO ADDITIONAL INFORMATION 
HAS BEEN RECEIVED ON THE FLOODING CAUSED BY A RETENTION BASIN BEING 
BREACHED NEAR INTERSTATE 19. ACCORDING TO NOGALES LAW ENFORCEMENT 
OFFICIALS...EVACUATIONS WERE IN PROGRESS IN THE MI CASA TRAILER PARK 
AND VIA VERDE SUBDIVISION AS OF 520 PM MST. 

AT 545 PM MST...TUCSON RADAR SHOWED A COUPLE OF THUNDERSTORMS SOUTH 
OF THE INTERNATIONAL BORDER THAT COULD MOVE ACROSS PARTS OF NOGALES 
BY 630 PM MST. A OTHER AREAS RECEIVING LOCALLY HEAVY RAINFALL WERE 
NORTHWEST OF PATAGONIA AND WEST OF SONOITA. 

REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER 
COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR 
CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3133 11106 3134 11075 3159 11075 3159 11107

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 1:30 PM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 7, 1:30 PM MST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
130 PM MST MON AUG 7 2006

.SYNOPSIS...HIGH PRESSURE OVER THE SOUTHERN STATES WILL BUILD
WESTWARD...WITH AN EASTERLY TO SOUTHEASTERLY FLOW RETURNING TO
SOUTHEAST ARIZONA. EXPECT A CHANCE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS THROUGH THE WEEK.
&&

.DISCUSSION...MOISTURE IS UP FOR MOST OF THE AREA AGAIN...WITH 12Z
KTUS SOUNDING BACK UP OVER 1.5 INCHES PRECIPITABLE WATER. SURFACE
DEWPTS IN THE 60S...GENERALLY UP 5 TO 10 DEG OVER 24 HRS AGO. NOT
MUCH SHEAR AND WEAK FLOW...BUT SHOULD NO PROBLEMS REACHING A
CONVECTIVE TEMPERATURE AROUND THE LOWER TO MIDDLE 90S EARLY THIS
AFTERNOON. WEAK DEFORMATION AREA HELPING TO ENHANCE A FEW STORMS
THIS AFTERNOON ACROSS SANTA CRUZ...EASTERN PIMA AND COCHISE
COUNTIES...BUT NOT MUCH SHEAR AT ALL...AND MID LEVELS A TOUCH WARM.
WITH PLENTY OF MOISTURE AND SLOW STORM MOVEMENT HEAVY RAIN IS
PROBABLY THE MAIN CONCERN.

THE MAJOR FEATURES ARE SHIFTING A BIT WITH THE LOW NEAR THE
CALIFORNIA COAST LIFTING NORTHEAST AND THE HIGH NEAR SOUTHEAST
STATES SPREADING WEST AND RECONSOLIDATING TO A MORE SEASONAL
POSITION OVER THE NEXT 48 HRS. ULTIMATELY THIS WILL REINFORCE AN
EASTERLY TO SOUTHEASTERLY FLOW AND BRING A MORE DEPENDABLE SOURCE OF
MOISTURE TO THE AREA. AN EASTERLY LOW THROUGH CENTRAL TEXAS SHOULD
SHIFT WEST WITH THE PATTERN...PROBABLY ENHANCING OUR CHANCE OF
THUNDERSTORMS BY LATE TUESDAY OR WEDNESDAY.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 7, 11:19 AM MST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1119 AM MST MON AUG 7 2006

AZZ019-029-030-032>035-080700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1119 AM MST MON AUG 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AS A RESULT OF A MOISTURE SURGE FROM NORTHERN MEXICO LAST NIGHT...AN
UPSWING IN AFTERNOON AND EVENING THUNDERSTORMS IS EXPECTED THIS
AFTERNOON AND TONIGHT. THERE MAY BE SOME TENDENCY FOR STRONGER
THUNDERSTORMS TO FORM ALONG A MID LEVEL MOISTURE BOUNDARY
EXTENDING FROM THE SOUTHERN WHITE MOUNTAINS INTO WESTERN COCHISE
AND EASTERN SANTA CRUZ COUNTIES. THUNDERSTORMS WILL NOT BE
PARTICULARLY WIDESPREAD. HOWEVER DUE TO THEIR SLOW MOVEMENT AND
THE MOIST ATMOSPHERE NOW IN PLACE...A FEW STORMS COULD PRODUCE
OVER AN INCH OF RAIN IN A SHORT PERIOD OF TIME ALONG WITH BRIEF
GUSTY WINDS. MOST OF THE SHOWERS AND STORMS WILL DIMINISH AFTER 10
PM...BUT A FEW COULD LINGER OR REDEVELOP AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A DAILY CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS INTO THE UPCOMING WEEKEND. THERE WILL BE PLENTY OF
MOISTURE IN PLACE WHICH MEANS THE PRIMARY THREAT WILL CONTINUE TO
BE FROM HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:35 PM MSTFlash Flood WarningTWCCochise, Graham25 min
Aug 8, 1:57 PM MSTFlash Flood WarningTWCPima63 min
Aug 8, 3:59 PM MSTFlash Flood WarningTWCPima1 min
Aug 8, 4:30 PM MSTFlash Flood WarningTWCPima2 hr

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.